Illinois, 2019

Damaging Wind in Illinois, July 20, 2019

July 20, 2019 · NWS DVN · 1 event in 1 county or zone

Severe thunderstorms moved across far northwest Illinois during the early afternoon of July 20th. These storms intensified as they moved across the Mississippi River and produced damaging winds that took down a couple of trees in Apple River Canyon State Park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms moved across far northwest Illinois during the early afternoon of July 20th. These storms intensified as they moved across the Mississippi River and produced damaging winds that took down a couple of trees in Apple River Canyon State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 12:16 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 20, 12:16 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
116 PM CDT Sat Jul 20 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 320 AM CDT Sat Jul 20 2019

As of 3 AM, a stationary front stretched from the U.P. of Michigan
to KLSE to KFSD to KLBF. High clouds from the remains of an MCS
moving across Wisconsin sat across northern Illinois. Temperatures
were in the lower 80s across northwest Illinois, far northeast
Missouri, and eastern Iowa with dewpoints in the mid to upper 70s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 320 AM CDT Sat Jul 20 2019

The main forecast concerns are temperatures and chances of
precipitation. Models are in good overall agreement with slight
differences in the timing of the frontal boundary into the Highway
20 corridor this evening.

Saturday will be hot and humid with high temperatures in the lower
to mid 90s with dewpoints in the mid to upper 70s. This will once
again result in heat indices from 100 to 110 degrees from late
morning into the early evening. The Excessive Heating Warning
remains in effect until 7 PM. There will be some lingering heat
indices around 100 south of a Fairfield to Galesburg line for a
couple of hours but conditions will generally be improving this
evening as the cold front sinks south and storms move across the
area.

A stalled frontal boundary will sit to our north through most of
the day before a digging shortwave moving into southern Manitoba
begins to move the frontal boundary southward during the afternoon
and evening. The GFS and NAM are faster in moving the front into
the Highway 20 corridor by 21 UTC while the ECWMF and GEM move it
into the area around 00 UTC. The few runs have been trending the
frontal passing slower and will stick with this idea. All models
have the front along the Iowa and Missouri border by 12 UTC
Sunday.

Strong convergence along the front along with increasing lift
across the region and CAPE values over 3000 J/kg will lead to
thunderstorm development along and behind the front. 0 to 6km
Shear will increase to 20 to 30 knots ahead of the shortwave which
will lead to the possibility of severe thunderstorms during the
evening and overnight hours.The Storm Prediction Center has the
counties along the Highway 20 corridor in a Slight Risk of severe
thunderstorms with areas to the south in a marginal risk. 0 to 6
km shear vectors are aligned along the front which may lead to
training thunderstorms Saturday night. However, the dry weather
as of late may work to limit the flash flood potential.

.LONG TERM...(Sunday through Friday)
ISSUED AT 320 AM CDT Sat Jul 20 2019

Beginning Sunday morning, the surface cold front is looking to be
located from northwest Missouri to around the Iowa/Missouri/Illinois
triple point and then extents east northeast into northern Indiana.
With the location of the front, there is uncertainty, but a
possibility that the far southern parts of the forecast area will
still be quite warm for Sunday morning. But, the chances for rain
over the area complicate this so even if the warmer airmass may
be in place still, the precipitation may keep temperatures from
warming too terribly much Sunday morning before the cooler air
advects in.

While confidence is low on location, there are indications that
there will be remnants of an overnight MCS over the forecast area on
Sunday morning so precipitation chances reflect this potential.
Moisture feed and low level jet has weakened by this point so
anticipating any storms at this point should be weakening as well,
however heavy rains will still be a threat.

Then through the day as a potent shortwave trough moves through the
mid and upper levels from North Dakota to transition the flow over
the mid-west to a northwest flow regime. This system will bring some
good synoptic scale lift, which will likely kick off at least a few
thunderstorms. Storm chances will also be on the increase along the
cold front Sunday afternoon and evening as a weak wave of energy
moves out of the central plains along the front to help with
additional storm development. Ample CAPE will be available along
and south of the front, with surface based CAPe of 3000 to 5000
j/kg, with lesser available to the north. Best deep layer shear is
north of the front as could be expected, but there will be some
overlap along the front, so if a few cells can take in both, could
get some pretty strong rotating cells, and severe storms are not
out of the question. Otherwise, would expect a line of storms to
develop with the most likely concerns being damaging winds and
heavy rains. Sunday night is showing a range of possibilities,
from another MCS developing over Nebraska and heading straight
east to impact the forecast area overnight, while other model
solutions are not as robust with that signal, some do still show
showers and storms continuing post frontal mainly across the
southern part of the forecast area through Monday morning.

Monday then brings a much cooler and drier airmass to the region
with temperatures in the 70s to low 80s which will seem almost cold
as these highs are cooler than what we have been experiencing for
lows the past few nights. Dewpoints drop into the 50s and low
60s, with some indication that parts of western Iowa could even
drop into the upper 40s Monday night.

Surface high pressure takes over for much of the week keeping the
area cooler and dry as a large upper level ridge builds in over the
western part of the country. This will be a change of approximately
10-14 degrees (11C to 25C) from Saturday's temperatures at 850mb.

The upper level ridge does migrate east a bit by the Thursday/Friday
timeframe, which should bring daytime temperatures back up above
normal for about a day before a shortwave trough moves through
Friday into Saturday to bring chances for storms and a return to
cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 113 PM CDT Sat Jul 20 2019

VFR conds through this evening except MVFR/lcl IFR in/near TSRA.
Thunderstorms will become more numerous this evening and overnight
as a cold front moves into the area. Then winds becoming north to
northeast behind the front with a period of MVFR cigs.

&&

.CLIMATE...
ISSUED AT 320 AM CDT Sat Jul 20 2019

Record Warm Lows for July 20...

Moline.........78 in 2011+
Dubuque........76 in 2011+

Record Highs for July 20...

Moline.........102 in 1934
Cedar Rapids...105 in 1901
Dubuque........101 in 1901
Burlington.....107 in 1934

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
     Scotland.

&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Brooks
AVIATION...Haase
CLIMATE...Cousins
Hazardous weather outlook, Jul 20, 11:17 AM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1217 PM CDT Sat Jul 20 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211730-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1217 PM CDT Sat Jul 20 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

An Excessive Heat Warning remains in effect for the entire outlook
area until 7 PM this evening. Very high heat indices between 100
and 110 degrees are expected.

A cold front will move slowly across the area tonight with
numerous thunderstorms expected to develop along and behind the
front. There is an enhanced risk for severe storms and damaging
winds of at least 70 mph north of a Freeport to Dubuque to
Edgewood line. There is also a risk for isolated tornadoes.

There is a slight risk of severe thunderstorms across much of the
remainder of the area. The main threats will be large hail and
damaging winds. Additionally, thunderstorms will produce heavy
rainfall and may also hit the same area repeatedly overnight which
may cause flash flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are likely on Sunday as a cold front continues to
move slowly south through the area. Severe thunderstorms are
possible, mainly for areas south of Interstate 80, with damaging
winds, heavy rain and flash flooding being the primary threats.
There is a marginal risk for severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter and amateur radio network activation may be needed
especially this evening and overnight.

Haase

In the hours before

Special weather statement, Jul 20, 11:43 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1243 PM CDT Sat Jul 20 2019

IAC011-019-055-113-201830-
Buchanan-Benton-Delaware-Linn-
1243 PM CDT Sat Jul 20 2019

...STRONG WIND GUSTS WILL AFFECT AFFECT BUCHANAN...NORTHERN
BENTON... NORTHERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 130
PM CDT...

At 1241 PM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Maynard to near
Reinbeck. Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these gusty winds.

Locations impacted include...
Independence, Manchester, Jesup, Center Point, Urbana, Fairbank,
Edgewood, Winthrop, Hazleton, Walker, Quasqueton, Lamont, Colesburg,
Brandon, Rowley, Greeley, Aurora, Dundee, Mount Auburn and
Masonville.

This includes Interstate 380 between mile markers 37 and 55.

LAT...LON 4218 9177 4222 9230 4230 9230 4230 9206
      4264 9208 4265 9113
TIME...MOT...LOC 1741Z 281DEG 44KT 4284 9191 4231 9266

Speck
Special weather statement, Jul 20, 12:25 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
125 PM CDT Sat Jul 20 2019

IAC011-019-055-061-105-113-201930-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
125 PM CDT Sat Jul 20 2019

...STRONG WIND GUSTS WILL AFFECT SOUTHEASTERN BUCHANAN...DUBUQUE...
NORTHEASTERN BENTON...NORTHWESTERN JONES...DELAWARE AND NORTHERN
LINN COUNTIES UNTIL 230 PM CDT...

At 123 PM CDT, Doppler radar was tracking the leading edge of
strong, gusty winds along a line extending from near Elkader to near
Urbana. Movement was east at 30 mph.

Winds in excess of 40 mph are possible, with winds up to 50 mph
possible in showers. At 1255 PM, a wind gust of 44 mph was reported
in Independence.

Locations impacted include...
Dubuque, Manchester, Asbury, Dyersville, Monticello, Center Point,
Cascade, Epworth, Farley, Urbana, Peosta, Central City, Edgewood,
Winthrop, Earlville, Walker, Coggon, Hopkinton, Quasqueton and Delhi.

This includes Interstate 380 between mile markers 39 and 46.

LAT...LON 4264 9073 4263 9070 4261 9069 4217 9113
      4220 9200 4265 9158 4265 9090 4268 9089
TIME...MOT...LOC 1823Z 270DEG 26KT 4278 9137 4225 9189

Speck
Special weather statement, Jul 20, 1:08 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
208 PM CDT Sat Jul 20 2019

ILC015-085-177-IAC045-061-097-105-113-202000-
Jo Daviess-Carroll-Stephenson-Jackson-Dubuque-Jones-Linn-Clinton-
208 PM CDT Sat Jul 20 2019

...A LINE OF THUNDERSTORMS AND STRONG WIND GUSTS WILL AFFECT JO
DAVIESS...NORTHWESTERN CARROLL... NORTHWESTERN
STEPHENSON...JACKSON...SOUTHERN DUBUQUE...JONES...EAST CENTRAL LINN
AND NORTHWESTERN CLINTON COUNTIES UNTIL 300 PM CDT...

At 206 PM CDT, Doppler radar indicated developing thunderstorms with
strong wind gusts were located along a line extending from near
Menominee to near Langworthy. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these showers, with wind
gusts near 50 mph possible in thunderstorms.

Locations impacted include...
Dubuque, Maquoketa, Anamosa, Galena, Marion, Asbury, Monticello,
Savanna, Lena, Bellevue, Cascade, Stockton, East Dubuque, Warren,
Peosta, Springville, Preston, Hanover, Elizabeth and Woodbine.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4251 9064 4249 8952 4202 9021 4204 9163
      4256 9066
TIME...MOT...LOC 1906Z 276DEG 40KT 4254 9057 4219 9130

Speck
Local storm report, Jul 20, 1:23 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
223 PM CDT SAT JUL 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     2 NE DUBUQUE            42.52N 90.66W
07/20/2019                   DUBUQUE            IA   TRAINED SPOTTER

            SEVERAL 1-2 INCH TREE BRANCHES DOWN NEAR
            RESIDENCE, ONE 4 FOOT LONG 2 INCH HEALTHY
            TREE BRANCH DOWN. ALSO NOTED SOME SHINGLES
            BLOWN DOWN ON SHED. TIME ESTIMATED FROM
            RADAR.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jo Daviess

When
July 20, 1:55 PM CST
Where
Jo Daviess County, Apple River Canyon Sp
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.450, -90.050

Law Enforcement reported a couple of trees down at the Apple River Canyon State Park. The time of the event was estimated using radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846752.